Last Modified: April 9, 2010
Dear OncoLink "Ask The Experts,"
Is there medicine for neuropathy (nerve damage during chemo)? I am starting to have some in my thumb and index finger and don't want to interrupt chemo because of it.
Gloria DiLullo, MSN, CRNP, OncoLink Medical Oncology Educational Content Specialist, responds:
Yes, there are some medications that can help with neuropathy. The medications do not always help and are not without their own side effects. Some medications commonly used are Neurontin (Gabapentin) and Lyrica (Pregabalin). There is some new research using glutamine as treatment to help prevent neuropathy, but it is not clear yet whether or not glutamine will be effective, if it should be given along with chemo or once a person develops neuropathy, and at what dose it should be given.
It really is best to let your doctor know about this side effect and let him/her decide to decrease the dose of chemo, hold some doses of a particular chemo that causes neuropathy, or change to another chemo. The neuropathy is something that may last for several months, years, or may become permanent. Neuropathy can be very painful and debilitating. Right now you it may just effect 2 fingers, but it could worsen and involve both hands and feet. It really is best to talk to your doctor and if chemo needs to be interrupted or changed, there are most likely other treatments that will be effective at treating your cancer without the risk of having permanent neuropathy.
This question and answer was part of the OncoLink Brown Bag Chat Series, Colorectal cancer Webchat. View the entire transcript here.
Dec 8, 2011 - The addition of acupuncture to best medical care for chemotherapy-induced peripheral neuropathy may have a positive effect, according to a pilot study published online Dec. 5 in Acupuncture in Medicine.
Aug 17, 2012